Okay, another drug question...

Discussion in 'General Parenting' started by gcvmom, Oct 11, 2009.

  1. gcvmom

    gcvmom Here we go again!

    difficult child 1 used to be on Lexapro (for Generalized Anxiety Disorder (GAD)) and Elavil (for IBS) up until last Spring.

    I dropped the Elavil (low dose of 10mg) because I figured he wouldn't need it during the less stressful days of Summer.

    At our July check-in, psychiatrist said he thought some of the previous ODD behaviors we'd had in him (earlier in the year when stims wore off) might be due to Lexapro disinhibiting him. Told me to reduce the Lexapro from 20mg to 10mg.

    Shortly after reducing it, he became more irritable AND started picking at his arms, leaving numerous scabs. psychiatrist switched him to Celexa 20mg. The irritability went away, but he's STILL picking. I tried reducing the stimulant, but that was NOT helpful for his ADHD and he was still picking.

    I thought I'd try (on my own) reintroducing the Elavil, since we didn't see the picking when he was on it. That was last Tuesday, 5 days ago.

    This morning he was VERY, VERY ODD for the first time in a loooooong time. Very rude, loud, obnoxious, non-compliant, slamming doors, physically threatening to me AND husband (who at 6'1" and 260 pounds is rather imposing compared to difficult child 1's 5'6" and 120 pounds). And of course, it was before his stims were working.

    In the back of my mind I'm wondering if the Elavil is to blame.

  2. smallworld

    smallworld Moderator

    So what are all the medications/doses he is currently taking?
  3. gcvmom

    gcvmom Here we go again!

    He's on 20mg Celexa, 10mg Elavil (which is what I just added 5 days ago), and 30mg Daytrana (he gets that an hour after he takes 15mg Focalin to get the ball rolling and it usually kicks in by the time the Focalin wears off).

    He also takes Imuran, generic Allegra, and Singulair -- but those never seem to cause any problems in the mental health dept.
  4. gcvmom

    gcvmom Here we go again!

    P.S. Once the stims are working, he's a different person. It's just that we have not seen the major ODD behaviors in a long time -- which is why I'm suspecting the Elavil.
  5. smallworld

    smallworld Moderator

    I don't know, but I'd keep an eye on the Elavil. If you think the Elavil could be more helpful for anxiety/picking, is there any way you'd be willing to d/c the Celexa? Does he have to be on both?
  6. rlsnights

    rlsnights New Member

    So I ran difficult child 1's medications through the drug interaction checker I use and it came back with a big red flag - class 2 drug interaction between Focalin and Amitryptaline (elavil).

    It also interacts at a lower level of intensity with Daytrana and Celexa.

    Looks to me like one of the big issues is that combining a tricyclic with the stimulants enhances the effects of the stimulants including increasing risk of arrhythmias, high BiPolar (BP), tachycardia.

    So I would not try to combine all those again without the psychiatrist involved. Don't know why you would have this effect on his current regime since it is very similar to the previous one with the Lexapro and I'm not sure it is to blame for the ODD stuff but I would be cautious about doing it. May be that there's something different in the pharmacology interaction between Celexa and elavil vs. Lexapro and elavil that would explain it.

    You could talk to your pharmacist about this too.

    Finally, hate to say it, but is there any chance you're seeing a shift to some bipolar features? The one time someone put me on elavil I went into a major mixed episode.
  7. smallworld

    smallworld Moderator

    One of the reasons tricycles like Elavil fell out of favor when SSRIs were introduced was because of rare cardiac issues. Stimulants carry a black box warning for cardiac effects.

    Having said that, my son took Amitriptyline for sleep and Focalin for ADHD with the full knowledge and approval of his psychiatrist. They definitely are prescribed together.
  8. gcvmom

    gcvmom Here we go again!

    The Elavil was rx'd for IBS over a year and a half ago. It's at such a low dose, neither the GI nor the psychiatrist felt it should be a problem with what he was on at the time, which was Lexapro and Daytrana. Initially, I thought the ODD behaviors we started to see were due to typical teen stuff. But they did escalate at times, and it was always when his stims were worn off. And so now I wonder, because I'm seeing them again and Elavil is the one common denominator.

    The psychiatrist has cautioned about bipolar cropping up somewhere down the road with difficult child 1 because of his genetic load. However, stimulants do not affect him negatively the way they do his brother (induce mania).

    He does have anxiety problems, so I believe he does need something to support him in that area. Maybe the addition of the Elavil caused an imbalance in the norepinephrine/serotonin ratio.

    I left an update voicemail for the psychiatrist today. Hopefully we can come up with an alternative that helps him pay attention, cooperate, and NOT pick his skin!
  9. rlsnights

    rlsnights New Member

    Didn't mean to say they couldn't or shouldn't be taken together - just that checking in with psychiatrist first might be a good idea given potential cardiac SE's.

    but I was also wondering if the potential enhancement of the stimulants by the elavil in combo with the celexa had a synergistic effect not seen before when the SSRI was Lexapro. I know with BPers stimulants when not opposed by MS can lead to aggression/hypermania. And Gvc mom has at least one other BPer in the house.

    Just a thought.
  10. rlsnights

    rlsnights New Member

    wonder if a very low dose AP might be in order.

    My psychiatrist was looking at Geodon for difficult child 2 but we decided to stay with the current medications (lamictal and abilify) because she felt we'd need to reduce/wean the Abilify before getting to a therapeutic dose of Geodon and that was a big concern. I think our psychiatrist said it was usually helpful for anxiety.

    Or a MS low dose.

    ran the combo with geodon (- elavil) through drug checker and came up with no interactions.
    Last edited: Oct 11, 2009
  11. smallworld

    smallworld Moderator

    Has he ever been on Elavil without Celexa or Lexapro? I'm a really big fan of tricyclics for anxiety over SSRIs (probably because they work so well for me).
  12. gcvmom

    gcvmom Here we go again!

    No, he has not been on the Elavil alone. Many years ago, he was on imipramine by itself (although WITH a stimulant) for enuresis, and it seemed to have a very positive effect on his mood.

    I wonder if it would be better to switch to just a tricyclic for him. I also take a tricyclic as SSRI's have not typically addressed my anxiety very well.

    Thank you both, RLS & SW for the feedback. I think we do need to watch him closely for evolving mood issues, and it's possible a tricyclic would be a better fit for him.

    When the psychiatrist calls back, I will address these specifically with him.

    And in the mean time, I think I won't be giving him the Elavil anymore with the Celexa. He is just SO horrible when he's like this. If I didn't know better, I'd think it was a bipolar rage he goes into when he's on this. We can always wean him off the Celexa and back onto the Elavil or something similar. But the combination of the two is just asking for trouble. And I can live with a few more weeks of skin picking. I can't live with him becoming violent and destructive.
  13. smallworld

    smallworld Moderator

    FYI, gvcmom, my son is being weaned off his BiPolar (BP) medications at his Residential Treatment Center (RTC). After closely watching him for 6 weeks, the Residential Treatment Center (RTC) psychiatrist believes J may not have BiPolar (BP), just really bad reactions to SSRIs that caused a great deal of mood instability and mania. J is down to 200 mg Seroquel, and he's stopping it over the next couple of weeks (no ill effect so far). Next to go is Lamictal. The psychiatrist wants to keep him on Wellbutrin for depression and attentional issues. Fingers crossed that this works.

    So . . . be aware that medications can cause bad reactions that do not always point to BiPolar (BP).
  14. gcvmom

    gcvmom Here we go again!

    That's good news about J! I hope he's able to successfully come off the other medications and stabilize on the new regimine.

    I've heard good things about Wellbutrin for mood issues. In fact, psychiatrist has previously suggested it in private to me for husband -- we just have to get husband to open up enough on the subject.
  15. smallworld

    smallworld Moderator

    Thanks! We noticed a huge difference in J's mood when we added Wellbutrin last January. That's why the psychiatrist wants to keep it on board.